| || |
LEXAPRO...5mg/day...Is this dose too low???
LEXAPRO...5mg/day...Is this dose too low???
Good day to all and I thank you in advance for any comments/suggestions.
I'm a 30 year old male, healthy/fit and naive to all prescription drugs. I lead a very healthy lifestyle eating well and exercising regularly. I DON'T suffer from depression, however, for the past 4 years life has become progressively more stressful due mainly to finances, but other things as well. This has caused mounting Anxiety which got progressively worst with time. I've never had an Anxiety Attack, but being a psychology major myself, I knew I had all the symptoms of Generalized Anxiety Disorder. After careful consideration I chose to see a Psychiatrist since I knew if any drugs were prescribed he/she would be most qualified to prescribe correctly.
Important to note is that for the past 8 years or so I've been taking Ephedra containing fitness tabs. At first it started for when i hit the gym. It worked wonders because while on them I literally destroyed the gym. Then I began taking them for my College day "all-nighters" since they gave me endless energy and focus. However, sometimes the Ephedra gave me so much energy that I was in a super-anxious state, felt very wired, and had way more energy than I knew what to do with! I would say it was the equivalent of 10 cups of coffee all at once. Needless to say I would get so anxious that I started a cycle of Anxiety/Avoidance behavior. Meaning I'd feel the anxiety come on due to my daily tasks and I'd do anything to avoid the tasks. I know much of this was owed to my Ephedra use. Today I suffer the financial consequences of all that procrastinating and avoiding. I now face a mountain of debt and a mountain of generalized daily anxiety to go with it with a good stable job that unfortunately cannot carry the weight of my current financial state. So I decided it was time to get on track with my problems and since stopped taking Ephedra products about 3 months ago. Besides some lack of energy I can't say its been too bad.
After explaining everything i've mentioned above to my Psych, he diagnosed me with GAD and put me on Lexapro 5mg/day and Klonopin (.25mg) when needed. I know very well what a Benzo is (do to the nature of my work), so I chose to stop taking the Klonopin after only a week. By nature I hate depressants (but love stimulants) and Klonopin killed my anxiety but it killed everything else with it...I was a zombie and too tired to care about anything. The Doc was actually pleased to hear my opinion on Klonopin so its completely out of the equation. He also agreed that Ephedra has contributed greatly to my GAD and glad to hear that I stopped completly.
So this is where I'm at today: I've been taking Lexapro 5mg/day for exactly 41 days (6 weeks) and I honestly can't say either one way or the other what I'm feeling if anything. Sometimes I feel like I'm a little easier and social at work but its such a faint feeling that I think maybe its just the Placebo effect and I really am not feeling anything real. I feel some reduction in my GAD and task avoidance behavior but again, nothing clearly noticeable and possibly just placebo effects. I've not gotten any real harsh side-effects: no weight-gain, definitely no suicidal thoughts, no additional anxiety, no mood-swings, nothing. The only clearly noticeable effect is a reduction in sex-drive which I had to spare before so not even this has been a problem.
So overall I'm very confused. IS THIS WORKING AT ALL? IS MY DOSE TOO LOW? AM I EVEN TAKING LEXAPRO OR JUST A SUGAR PILL??? I'm being sarcastic on the last one but really, I feel like everyone else on the forum board definitely feels something either good or bad but I can't say either way what i feel if anything. My doc INSIST I stay at 5mg because jumping to 10mg he says will make me wired and anxious. WHY DOES HE THINK THIS? Everyone else on these boards starts at 10mg, why did he start me at 5mg??? I know its a long post folks and if you've read through thanks so much. Any suggestions/comments would be greatly appreciated. Thanks and GOD BLESS ALL! Good luck to everyone out there,
Last edited by scuba_guy; 04-17-2009 at 02:55 PM.
I just started Ciprlex (same as lexapro as I'm sure you know) last week for neuralgia which is pain caused by nerve damage. My doctor chose cipralex over other neauralgic pain meds because I also have anxiety (which is controlled with ativan, taken only a few times a month for anxiety attacks.) He gave me 10 mg but said I could cut the dose in half at first if I felt like it. So I started at 10 and I felt like ********. I was anxious (increased adrenaline in an anxiety med I will never understand but anyway), drowsy, nauseous, had headache, blurred vision, diarrhea (happens when I get anxious), muscle spasms, shallow breaths, shakiness and constant need to move despite being completly exhausted. Oh, and was too wired to sleep, and I've been an insomniac since I was 11 years old.
But the pain was significantly decreased the first day I took it, amazing since I have had this problem since I was also about 13 and they say it takes a month to work. Since yesterday I have decreased to 5 mg, I feel almost normal (or at least like I can function) but I'd say the pain is back to what it was. Still, I am giving myself a couple of weeks before increasing again and hopefully the side effects will be a little more manageable. If you have been at 5mg as long as you have without symptom relief I would see another doctor. All the best.
Originally Posted by scuba_guy
If the problems for which you are taking the Lexapro are still prevalent, I would say go up a notch at a time until you are content. I have taken 40mg of Lexapro for a couple of years and it has helped me. I am anything but wired and it has not contributed to my long standing anxiety.
Usually if you have to ask, things could be better. But you may just need to give it some more time to be able to make a more accurate assessment of the changes or lack of them (positive or negative) you experience. Your judgement can be the only thing that can accurately answer if you are taking enough.
All that said, 5mg seems like a very small amount to me in general.
Thanks to both of you for your suggestions, greatly appreciated.
I'm continuing to self-assess as the weeks go on. My next appointment to the doc is in about 2 weeks. At that time I will discuss with him where I am at and possibly (once again) mentioning a bump up in dosage to see what, if any, effect that has.
Thanks again and good luck on our track to well-being.
You've had a rough ride! I hope things smooth out for you.
I think it's super-important to work with your doctor on this question. SSRIs can provoke anxiety, which is probably why he's starting you out so low. I'm also wondering if he's not waiting for your body to recalibrate itself after a long, long history of ephedra use. Do you have any information about how long that might take? It might be worth Googling that. It can sometimes take our bodies a while to readjust.
Good luck and take care!
Tags for this Thread